Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Denver/Boulder, CO

July 23, 2002Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2002, 4:40 PM MDT for Elbert County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 4:40 PM MDT (22:40 UTC)
Expired
Jul 23, 2002, 5:30 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS55 KBOU 232240
SVRDEN
COC039-232330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF PONDEROSA PARK...OR ABOUT 25
  MILES SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PONDEROSA
PARK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3956 10465 3939 10466 3939 10432 3956 10432

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:21 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 3:21 PM MDT, 1 hour 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
320 PM MDT TUE JUL 23 2002

DISCUSSION:  A WAVE OF SLOW MOVING SHOWERS IS PRESENTLY MOVING OUT
OF THE MTNS.  AS THE SHOWERS MOVE OVER THE PLAINS...THEY SHOULD
GRADUALLY DIMINISH.  AMS ON THE PLAINS HAS MORE STABILITY THAN WHAT
IS COMING OUT OF THE MTNS...BUT SLY/SELY FLOW ACRS THE PLAINS WL
ALLOW FOR SOME LOW LVL MSTR CONVERGENCE.  THIS WILL BE THE MAIN
ELEMENT TO KEEP THE SHOWER ACTIVITY GOING.  AT UPR LVLS...AN
ANTI-CYCLONE IS CENTERED OVR THE 4-CRNRS RGN WITH AN APPARENT SHORT
WAVE EMBEDDED IN THE FLOW OVR NERN UT.  THIS COULD KEEP SHOWER
ACTIVITY OVR THE MTNS GOING UNTIL ARND MIDNITE.

FOR TOMORROW...THE WARM AIR ASSOCD WITH THE ANTI-CYCLONE WILL BE OVR
THE FCST AREA...BUT IT APPEARS A FAIR AMNT OF MID-LVL MSTR WL ALSO
BE PRESENT.  SOUNDINGS FM THE ETA SHOW QUITE DRY AIR FM THE SFC UP
THRU ABT 500 MB.  MODEL MAY BE OVERDOING THE LOW LVL DRYING...BUT
WITH THE SUBSIDENCE OF THE ANTI-CYCLONE IN PLACE...MAIN CONVECTIVE
DVLPMNT SHOULD BE LIMITED TO THE MTNS AND FTHLS.  ISOLD SHOWERS WILL
DRIFT EWD THRU THE EVENING...BUT MEASURABLE PCPN MAY BE SPARSE.  THE
MAIN THING ABT WEDS FCST IS GOING TO BE THE RETURN OF WARM TEMPS
WITH LOW AND MID 90S COMMON ACRS THE PLAINS.

FOR THURSDAY...AVN AND ETA ADVERTISE ANOTHER SHORT WAVE TRAVERSING
ACRS THE FCST AREA AS THE UPR RIDGE FLATTENS AND FLOW ALOFT
INCREASES SLIGHTLY.  THE FLATTENED RIDGE IS ALSO LIKELY TO CONTAIN
ENOUGH MID-LVL MSTR FOR AFTN AND EVENING SHOWERS TO DVLP AGAIN.

THROUGH THE EXTENDED PTN OF THE FCST...WEAK ZONAL FLOW ARND THE
FLATTENED UPR RDG IS FCST TO CONTINUE...WITH TEMPS ARND SEASONAL
VALUES AND A SLIGHT CHANCE OF SHOWERS EACH AFTN AND EVENING.
                                               KDBY

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:45 PM MDTTornado WarningBOUAdams45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.